Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 2, NWS Jackson, MS

January 19, 2001Covington County, Lamar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jan 19, 2001, 1:14 AM CST for Covington County, Lamar County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jan 19, 2001, 1:14 AM CST (07:14 UTC)
Expired
Jan 19, 2001, 1:45 AM CST
In force
31 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Covington County, MS, Lamar County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2001-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2001-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
438 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WUUS54 KJAN 190714
SVRJAN
MSC031-073-190745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
114 AM CST FRI JAN 19 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 145 AM CST

* AT 114 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF SUMRALL...OR ABOUT 10
  MILES SOUTHWEST OF COLLINS...MOVING NORTHEAST AT 40 MPH.

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

56

LAT...LON 3139 8944 3153 8941 3175 8943 3160 8966
          3150 8957 3140 8961

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 18, 4:20 PM CST, 8 hours 54 minutes earlier.

Area forecast discussion, Jan 18, 4:20 PM CST, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
420 PM CST THU JAN 18 2001

AT THIS TIME...THINKING HAS NOT CHANGED CONCERNING FLOODING AND
SEVERE THUNDERSTORM POTENTIAL. POWERFUL...WELL ADVERTISED...
SHORTWAVE WILL AFFECT THE FORECAST AREA NEXT 24 TO 48 HRS WITH ALL
INGREDIENTS COMING TOGETHER FOR EXCESSIVE RAINFALL OVER NW 2/3RDS OF
AREA. OF PARTICULAR CONCERN IS AREA NW OF TVR TO GWO LINE WHERE
HEAVY RAIN FELL LAST NIGHT AND THIS AFTERNOON. FFG GUIDANCE VALUES
ARE VERY LOW IN THIS REGION. NEEDLESS TO SAY...WILL CONTINUE FLOOD
WATCH. WILL HOLD OFF ON EXPANDING FLOOD WATCH TO SE ZONES WHERE
SOILS ARE NOT AS WET AND WHERE HEAVIER RAINS WILL HOLD OFF UNTIL
LATE TONIGHT.

CONCERNING SEVERE WEATHER...WITH SURFACE WARM SECTOR HAVING PUSHED
WELL INTO SOUTHEAST MS SEVERE WEATHER THREAT HAS INCREASED PER SPC
DAY ONE OUTLOOK. WILL MENTION SEVERE THUNDERSTORM POSSIBILITY FOR
SOUTHEAST ZONES FOR TONIGHT.

RAIN WILL CONTINUE THRU FRI MORNING WITH THUNDERSTORMS STILL
POSSIBLE OVER ERN SECTIONS...BUT RAIN WILL DIMINISH IN THE AFTN AS
DYNAMICS BEGIN TO SHIFT RAPIDLY NORTHEAST. SNOW POTENTIAL IS A BIT
LOWER THAN PREVIOUSLY THOUGHT AS SURFACE TEMPS ARE FORECAST IN MODEL
SOUNDINGS TO REMAIN WELL ABOVE FREEZING. ONLY CONCERN IS VERY LOW
WET BULB ZERO HEIGHTS OF AROUND 800FT OVER NW PORTIONS OF AREA. HAVE
LEFT MENTION OF SNOW IN FORECAST...BUT TEMPERED WORDING DOWN A BIT
BASED ON LATEST MODEL TRENDS. NEW MESOETA FORECASTS SRN STREAM 500
MB VORT TO TRACK FROM EC LA TO NE MS FRI AFTN AND BEST SNOWFALL...IF
ANY WOULD OCCUR TO LEFT OF THIS TRACK. AFTER THAT...NRN STREAM VORT
APPROACHES LATE FRI/SAT AND ENOUGH LOW LEVEL MOISTURE SHOULD EXIST
FOR FLURRIES OVER NE HALF OF AREA. ALL IN ALL...QPF WILL LIGHT WITH
THE DEEP COLD ADVECTION AND SIGNIFICANT SNOW ACCUMULATIONS ARE NOT
EXPECTED. TEMPS WILL BE COLD AND HAVE FOLLOWED A MAV/FWC GUIDANCE
COMPROMISE. COULD SEE A FEW TEENS BY SUNDAY MORNING.

24 HR QPF DISCUSSION...MODEL OUTPUT TO THIS POINT HAS SIGNIFICANTLY
UNDERFORECASTED QPF. ETA QPF IS VERIFYING MUCH BETTER TODAY THAN
AVN...BUT BELIEVE THAT GIVEN IMPRESSIVE FEATURES COMING TOGETHER...
ACTUAL QPF WILL CONTINUE TO BE HEAVIER THAN 1 TO 2 INCH AMOUNTS
FORECASTED BY MODELS FOR 00Z FRI TO 00Z SAT TIME FRAME.

IN THE EXTENDED...MRF/UKMET/LATEST AVN SUGGEST A PROGRESSIVE BUT RATHER
AMPLIFIED PATTERN WITH MEAN TROFFING OVER THE MS VALLEY REGION AND
PERSISTENT RIDGING OVER THE WRN CONUS. SIGNIFICANT MID LEVEL
SHORTWAVES WILL MOVE OVER THE FORECAST AREA MONDAY AND POSSIBLY
AGAIN BY THURSDAY...BUT MOISTURE RETURN WILL BE LIMITED AND WILL
CONTINUE DRY FORECAST FOR NOW. IF PRECIPITATION CAN DEVELOP...SOME
QUESTION WILL EXIST CONCERNING PRECIP TYPE AS COLD AIR THAT MOVES IN
THIS WEEKEND WILL NOT MODIFY AS QUICKLY AS PREVIOUSLY THOUGHT.

PRELIM NUMBERS...
JAN 41/42/28/38/20 +92--
MEI 49/50/30/38/20 ++3--

.JAN...
MS...FLOOD WATCH THROUGH TONIGHT NORTHWEST OF BUDE TO PORT GIBSON TO
JACKSON TO GRENADA LINE.
LA...FLOOD WATCH TONIGHT.
AR...FLOOD WATCH TONIGHT.

43

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 1:03 AM CSTSevere Thunderstorm WarningJANJasper, Jones27 min
Jan 19, 1:17 AM CSTSevere Thunderstorm WarningJANClarke, Lauderdale43 min
Jan 19, 1:28 AM CSTSevere Thunderstorm WarningJANJones32 min
Jan 19, 5:24 AM CSTSevere Thunderstorm WarningJANMarion36 min
Jan 19, 5:37 AM CSTSevere Thunderstorm WarningJANCovington, Lamar23 min
Jan 19, 5:45 AM CSTSevere Thunderstorm WarningJANJasper, Jones30 min
Jan 19, 5:54 AM CSTSevere Thunderstorm WarningJANForrest36 min
Jan 19, 3:01 PM CSTFlash Flood WarningJANHinds3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.